Local Cutaneous Necrotizing Lesions Associated with Interferon Injections
AbstractLong-term i.m. or s.c. injections of interferon-α, β, and γ (IFN) in patients with chronic myelogenous leukemia (CML) can cause severe, long-lasting cutaneous complications consistent with necrotizing vasculitis. The purpose of this study was to describe the cutaneous lesions and the course of illness in 7 well-documented patients with Philadelphia chromosome-positive (Ph + ) CML treated with IFN. We reviewed 7 patients diagnosed with Ph + CML at M.D. Anderson Cancer Center between 1983 and 1994 who experienced cutaneous lesions at the injection site after treatment with i.m. or s.c. IFN (3 patients treated with IFN-α, 3 with combined IFN-α and IFN-γ, and 1 with IFN-β). According to pathology reports available for 3 patients, the cutaneous lesions seem to be consistent with necrotizing vasculitis. The skin reactions occurred independent of the IFN type, administration modality (i.m. or s.c), duration of previously received IFN therapy (3–108 months), stage of disease, and cytogenetic response to IFN treatment. Of 7 patients, 4 developed low-grade fever during the occurrence of skin reactions, but all cultures taken from the abscesslike lesions were negative for bacterial or fungal infection. These lesions either did not resolve and required surgical debridement (5 patients) or resolved slowly with conservative management that included discontinuation of IFN at the specific, involved site. Independent of the IFN type or i.m. or s.c. injections, IFN can cause painful and long-lasting cutaneous lesions that frequently require surgical intervention. Whether this is a result of the high concentration of IFN at the injection site, the diluent, or an immunologic reaction remains unclear.